A client taking metformin has acute kidney injury, abdominal discomfort, weakness, tachypnea, a pH of 7.12, and a lactate level of 12 mmol/L. Which action should the nurse anticipate?
1Continue metformin and begin an insulin infusion because the findings are expected manifestations of hyperglycemia.
2Give activated charcoal and arrange outpatient follow-up after the abdominal discomfort has improved.
3Stop metformin, initiate emergency supportive care, and prepare for prompt hemodialysis and intensive monitoring.✓ Correct answer
4Restrict intravenous fluids and wait for the lactate level to normalize before notifying the provider.
Explanation
The client has severe metformin-associated lactic acidosis in the setting of acute kidney injury. Metformin is stopped immediately, emergency supportive measures are instituted in the hospital, and prompt hemodialysis is recommended to correct acidosis and remove accumulated metformin. Continuing the drug, delaying notification, restricting resuscitation, or arranging outpatient care is unsafe.
Clinical reasoning Renal impairment promotes metformin accumulation. Marked lactate elevation, acidemia, tachypnea, weakness, and gastrointestinal symptoms indicate a medical emergency rather than routine medication intolerance.
Decision rule Suspected metformin-associated lactic acidosis requires immediate drug discontinuation, hospital supportive care, acid-base and hemodynamic monitoring, and prompt dialysis preparation.